Illinois, 2023

Hail and Damaging Winds in Illinois, June 29, 2023

June 29, 2023 · NWS LSX · 15 events in 11 counties and zones

An MCS moved across northern portions of the forecast area during the late morning through early afternoon hours of June 29th. There were numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS moved across northern portions of the forecast area during the late morning through early afternoon hours of June 29th. There were numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 5:22 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 29, 5:22 AM CST, 4 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
622 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 620 AM CDT Thu Jun 29 2023

While convection has largely held off in our area through the
early morning hours, focused mainly to our east associated with
low level moist advection in the low level jet, upstream to our
west an MCS has begun to develop and grow across Kansas and
Nebraska. This will continue eastward this morning. It may
experience some weakening over the next few hours during the
diurnal minimum in instability, but redevelopment is expected as
things begin to heat up this morning. This is likely to be the
main show for severe weather today for our area, with damaging
winds the primary threat with the bowing segments. Some elevated
supercells out ahead of it will pose a risk for large hail. The
risk is greatest across northern Missouri into west central
Illinois where the Severe Thunderstorm Watch has been issued.
We're on the tail end of this watch, so the threat is still
several hours away, with the most likely time for severe weather
being late morning to early afternoon.

Kimble

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 245 AM CDT Thu Jun 29 2023

The upper ridge has finally nudged into our area and today is
likely to be the hottest day of the year so far. Low level
moisture has also increased as 70+ dewpoints were noted early this
morning across much of the area. We'll likely mix out some of the
higher dewpoints this afternoon as the temperature heats up, but
it's still looking like a hot and humid day with the Heat Advisory
remaining in effect.

A subtle frontal boundary is positioned near the northern edge of
our forecast area in northeast MO into western IL. The
expectation has been that convection would initiate along this
boundary during the early morning hours potentially extending
southeast into central IL as well. So far, though, this has failed
to materialize likely in part due to the lack of substantial
moist southerly flow into the boundary itself. This could change
over the next few hours as CAMs continue to show convective
initiation is just around the corner. That said, confidence is low
in CAM solutions. If storms can get going, they will have plenty
of elevated instability and moderate shear to work with, leading
to the potential for elevated supercells expanding into an MCS.
SPC Day 1 outlook has been upgraded to an enhanced risk mainly
due to the potential for multiple rounds of MCSs to track roughly
along the frontal zone today and tonight. Each round would have
the potential for damaging winds as the primary threat.
Unfortunately the timing is very unclear due to uncertainty in
where the subtle forcing mechanisms will exist to trigger
convection. The most robust convection is currently in Nebraska
and on its current trajectory could impact the northern portions
of our forecast area around midday. This timing is favorable for
re-intensification as surface based instability increases. The
presence of convection in the area also causes uncertainty on the
temperature forecast as cloud cover and thunderstorms could cut
back on the heat.

Additional development along the frontal zone is likely again
tonight, mainly west of our area. It would move generally East or
ESE through northern MO into western IL early Friday morning.
Given the environment another round of strong to severe storms
would be possible.

The heat continues on Friday, but the likelihood of thunderstorms
at least in the morning will again be a source of uncertainty for
just how extreme the heat will be. This uncertainty is greatest on
the northern periphery of the heat as evidenced by the continued
high interquartile ranges for MaxT on the NBM. Additional
thunderstorm development is possible during the afternoon on
Friday as instability maximizes in the presence of a weaker cap.

Kimble
0

.LONG TERM...  (Friday Night through Wednesday)
Issued at 245 AM CDT Thu Jun 29 2023

A trough currently over the western US will gradually shift east
across the plains during the coming days. As it does so, multiple
rounds of thunderstorms are expected to form roughly along the
frontal zone extending eastward on the northern side of the ridge.
As the trough moves east the front will get pushed further south
and more widespread showers and thunderstorms will become likely.
Rain chances maximize for us on Saturday when the trough will be
favorably positioned for convective initiation over our area
during the day. Severe thunderstorms will again be possible as
well as heavy rainfall. South of the front it stays hot and
humid, fueling subsequent thunderstorms. The trough finally pushes
the front south of us late Sunday bringing at least a brief
period of drier northwest flow for Monday. Moisture does not stay
suppressed to the south for too long, though, and air mass
thunderstorms become possible again as early as Tuesday and
extending through much of the coming week. Although heights rise
and we see temperatures warm up again, it won't be nearly as hot
as it is this week.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 620 AM CDT Thu Jun 29 2023

A light southerly flow is expected today with some shift to
southwest or west depending on the degree of mixing. Gustier winds
are expected as this mixing occurs through the mid afternoon.
Winds diminish a bit overnight but don't go full calm.

An area of thunderstorms is expected to skirt across far northern
MO into west central IL late this morning into early this
afternoon. This is most likely to affect Quincy. Severe
thunderstorms are possible with hail and damaging winds possible.
Thunderstorms are less likely elsewhere with conditions likely
remaining VFR.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
     Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
     Bond IL-Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion
     IL-Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 29, 1:47 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 AM CDT Thu Jun 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are possible today and tonight mainly across northeast
Missouri and much of Illinois. Large hail and damaging winds are the
primary threats.

A Heat Advisory remains in effect for much of the area today due to
hot and humid conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory remains in effect for much of the area Friday due to
hot and humid conditions.

There is a chance of thunderstorms each day. Some strong to severe
storms will be possible mainly on Friday and Saturday when large hail
and damaging winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

In the hours before

Local storm report, Jun 29, 9:46 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1046 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     Tstm Wnd Dmg     Canton                  40.13N 91.52W
06/29/2023                   Lewis              MO   Law Enforcement

            8 inch diameter tree limbs down.

&&

PW

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 29, 9:55 AM CST
Where
Adams County, 1.19 mi ENE of Quincy
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.935, -91.378

Thunderstorm winds snapped off a large tree in town. Also, numerous tree limbs were blown down.

Thunderstorm Wind, Pike

When
June 29, 10:10 AM CST to 10:40 AM CST
Where
Pike County, 0.77 mi SW of Hull to 0.98 mi WNW of Milton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.712, -91.210

Thunderstorm winds caused widespread tree and power line damage from Hull to Pittsfield to Milton.

Thunderstorm Wind, Pike

When
June 29, 10:25 AM CST to 10:35 AM CST
Where
Pike County, 1.74 mi WNW of Fishhook to 4.71 mi SE of Chambersburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.806, -90.912

Thunderstorm winds blew down numerous trees, tree limbs and power lines across the northern portions of Pike County. This includes the Fishhook, Perry and Chambersburg areas.

Thunderstorm Wind, Brown

When
June 29, 10:30 AM CST to 10:35 AM CST
Where
Brown County, 2.1 mi WNW of Versailles to 1.41 mi E of Versailles
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.889, -90.688

Thunderstorm winds blew down several trees in and around Versailles.

Thunderstorm Wind, Greene

When
June 29, 10:50 AM CST to 11:10 AM CST
Where
Greene County, 1.79 mi NNE of Hillview to 3 mi SW of Athensville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.473, -90.535

Thunderstorm winds blew down several trees across the northern portions of the county. In White Hall, a few power lines were blown down as well.

Thunderstorm Wind, Calhoun

When
June 29, 10:53 AM CST to 11:00 AM CST
Where
Calhoun County, 2.47 mi SW of Michael to 0.19 mi NNE of Hardin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.201, -90.657

Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs in and near the Hardin area.

Thunderstorm Wind, Macoupin

When
June 29, 11:10 AM CST to 11:25 AM CST
Where
Macoupin County, 1.7 mi W of Modesto to 2.15 mi E of Girard
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.480, -90.012

Thunderstorm winds blew down numerous trees, tree limbs and several power lines across the northern portions of Macoupin County. In Virden, live power lines were blown down across a residence.

Thunderstorm Wind, Jersey

When
June 29, 11:24 AM CST to 11:28 AM CST
Where
Jersey County, 2.06 mi NE of Mc Clusky to 1.74 mi SE of Beltrees
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.051, -90.293

Thunderstorm winds blew down several trees on Hagen Road south of Jerseyville and Beltrees Road just east of Elsah.

Thunderstorm Wind, Macoupin

When
June 29, 11:36 AM CST
Where
Macoupin County, 2 mi N of Gillespie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.159, -89.830

Thunderstorm Wind, Montgomery

When
June 29, 11:40 AM CST
Where
Montgomery County, Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.320, -89.570

Thunderstorm winds snapped off a 20 foot tall aluminum flagpole near the base.

Thunderstorm Wind, Montgomery

When
June 29, 11:42 AM CST to 11:50 AM CST
Where
Montgomery County, Litchfield to Nokomis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -89.650

Thunderstorm winds blew down numerous trees, tree limbs and several power lines across Montgomery County, especially in Litchfield, Hillsboro, Butler, Irving, Witt and Nokomis.

Thunderstorm Wind, Bond

When
June 29, 11:50 AM CST
Where
Bond County, Sorento
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.000, -89.570

Thunderstorm winds blew down a phone line near Sorento.

Thunderstorm Wind, Bond

When
June 29, 12:07 PM CST
Where
Bond County, Greenville
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.890, -89.410

Thunderstorm winds blew down a large tree on top of two unoccupied vehicles. The vehicles sustained major damage.

Thunderstorm Wind, Madison

When
June 29, 12:10 PM CST
Where
Madison County, 2.04 mi W of Pierron
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.780, -89.618

Thunderstorm winds blew down several power lines just west of Pierron.

Hail, Marion

When
June 29, 1:08 PM CST to 1:13 PM CST
Where
Marion County, 1.17 mi N of Junction City to 1.32 mi ENE of Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.597, -89.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111738, 1111758, 1111756, 1111757, 1111760, 1111759, 1111761, 1111764, 1111762, 1111766, 1111767, 1111768, 1111770, 1111781, 1111782.